Prozac

Discussion in 'General Parenting' started by flutterby, Aug 26, 2009.

  1. flutterby

    flutterby Fly away!

    Our doctor called in Prozac 10mg for difficult child. Does anyone know how long it takes to work for panic attacks/disorder?

    I know with lexapro, the anxiety portion was almost immediate. I don't know if it's the same way with prozac.
     
  2. susiestar

    susiestar Roll With It

    Prozac won't have an immediate effect in most cases. This is a very low starting dose (a good thing, in my opinion) and he may start to feel better in a few days. Most likely YOU will notice some subtle seeming changes in his attitude and behavior within a week. For the full effects it does need to be in the system for several weeks.

    I know many docs don't like this medication. Or they don't think of it because the drug reps always push the new medications hard, esp the medications for moods/depression/whatever.

    both my mom and I have taken prozac for years. Not all the time, sometimes we don't need it and taper off. Then we will notice things about each other and after a couple of weeks it sort of hits us that we are not nearly as grumpy and surly.

    Prozac can cause irritation in the stomach and esophagus. Mostly this is due to not taking the medications properly. I would ask the doctor about putting difficult child on the generic zantac or prilosec (can't remember the generic names but both are generic now) to prevent any problems. Usually this request is fine.

    here are the "steps" for taking the medications as told to me by my gastroenterologist:

    first get a cup of liquid at least 4 oz and preferably 8 oz. Whatever liquid you choose, it needs to be at a temperature that you can drink all the liquid at once.

    Have your pill (s) ready. (If you have doctor's orders for prozac or any other medication, make sure you can take it with-in a certain amount of time or if you should take the stomach medications (generic zantac and prilosec) on an empty or full stomach.

    Now, take the pills in your hand. Wait to put them in your mouth.

    Take a normal size drink of the liquid you have ready.

    Right after you take that "normal" size drink then you put the pills in your mouth.

    Use ALL of the rest of the liquid to wash the medication down where it needs to go.

    Then take a bite or 3 of this awesome meal. I am so blessed to have you!

    The small drink before you put the pills in your mouth is to keep the medications to stick against the wall of the esophagus. Sort of like priming a pump.

    Drinking all the water afterwords is very important.

    Taking a bite of something and be smart and safe, so I have to get there. Oh Well.


    Love you sweetheart!
     
  3. klmno

    klmno Active Member

    Heather, is this being diagnosis'd for the difficult child with a bipolar rule-out? If so, don't be surprised if it complicates things more. My son started with a diagnosis of major depression and rule-out BiPolar (BP) and was put on 10 mg of prozac. He stayed erratic for 6 weeks then suddenly and drastically "calmed". At the time, we thought it was a result of the prozac so we left him on it. A year later, his prozac dosage was doubled and he went manic. Now we don't know if it was medication-induced mania or true BiPolar (BP). I'm just suggesting that you proceed cautiously with this and keep a close eye on any change of character or behavior.
     
  4. flutterby

    flutterby Fly away!

    She's been on an AD before with no mania. The therapist has possibe BiPolar (BP) in her mind, but I really don't think so.
     
  5. Josie

    Josie Active Member

    I know next to nothing about Prozac but hope that it works and she will keep taking it.
     
  6. Babbs

    Babbs New Member

    I've personally been on Prozac for major depression (about 10 years ago for about a year) and my difficult child currently takes 20mgs. All the docs who I've ever talked to have stated that it takes an average of 3 to 4 WEEKS for the medications to reach clinical levels in the bloodstream and once you stop taking it about that long to flush it from the system.

    difficult child tried Zoloft but it made him hyper and he didn't sleep for almost 2 weeks straight! (Which his psychiatrist says is the opposite affect for most kids). His Prozac really helped him mellow and manage his anxiety and he started sleeping better (opposite of what most kids experience per his psychiatrist again!). So truely you won't know until you give it some time to build up in the system and see how it interacts with difficult child's nervous system.

    The upside to the long time to build to clinical levels is that if you miss one day occassionally it's not as adverse on the system as Lexapro, Effecor or some of the newer drugs on the market today.
     
  7. totoro

    totoro Mom? What's a GFG?

    I felt the results of Prozac within 2 days. For me not good, but I am blessed with having BiPolar (BP). :)
    I hope she her anxiety is helped with this!
    My father in law has taken this for 20 years, now I think now he needs a medication change, but it helped for a long time. He has horrible depression and anxiety.
     
  8. TerryJ2

    TerryJ2 Well-Known Member

    My understanding is that it takes weeks.
    We had difficult child on it but he had awful headaches, stomachaches and a rapidly beating heart. I hope you have better luck that we had!
     
  9. flutterby

    flutterby Fly away!

    I'm hoping the anxiety portion works faster.

    I couldn't get her up today. difficult child is always good about getting herself up and ready, but I couldn't get her to wake up enough to get out of bed. Granted, she has hardly slept the last few nights... She finally got up early-afternoon and is beating herself up for missing school on the 3rd day. (Who is this child and what has she done with difficult child???) I told her that it is ok - that we weren't expecting it to make her so drowsy - and as long as she doesn't make a habit of it (88 days in 6th grade :faint: ), it's not a big deal.
     
Loading...